A partial differential equation with infinitely many periodic orbits: Chaotic oscillations of a forced beam
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
This paper delineates a class of time-periodically perturbed evolution equations in a Banach space whose associated Poincaré map contains a Smale horseshoe. This implies that such systems possess periodic orbits with arbitrarily high period. The method uses techniques originally due to Melnikov and applies to systems of the form x=f o(X)+εf 1(X,t), where f o(X) is Hamiltonian and has a homoclinic orbit. We give an example from structural mechanics: sinusoidally forced vibrations of a buckled beam.
- R. Abraham & J. Marsden  “Foundations of Mechanics,” 2nd Edition, Addison-Wesley.
- Arnold, V. (1964) Instability of dynamical systems with several degrees of freedom. Dokl. Akad. Nauk. SSSR 156: pp. 9-12
- Arnold, V. (1966) Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynomique des fluides parfaits. Ann. Inst. Fourier, Grenoble 16: pp. 319-361
- J. Carr  Application of Center Manifolds, Springer Applied Math. Sciences (to appear).
- Carr, J., Malhardeen, M. Z. H. (1979) Beck's problem. SIAM J. Appl. Math. 37: pp. 261-262
- P. Chernoff & J. Marsden  “Properties of Infinite Dimensional Hamiltonian Systems,” Springer Lecture Notes in Math., no. 425.
- Chow, S. N., Hale, J., Mallet-Paret, J. (1980) An example of bifurcation to homoclinic orbits. J. Diff. Eqn's. 37: pp. 351-373
- Conley, C., Smoller, J. (1974) On the structure of magneto hydrodynamic shock waves. Comm. Pure Appl. Math. 27: pp. 367-375
- Ebin, D., Marsden, J. (1970) Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. of Math. 92: pp. 102-163
- J. Gollub  The onset of turbulence: convection, surface waves, and oscillators, Springer Lecture Notes in Physics.
- J. Guckenheimer  On a codimension two bifurcation (preprint).
- O. Gurel & O. Rössler (eds)  “Bifurcation theory and applications in scientific disciplines,” Ann. of N.Y. Acad. Sciences, vol. 316.
- B. Hassard  Computation of invariant manifolds, in Proc. “New Approaches to Nonlinear Problems in Dynamics”, ed. P. Holmes, SIAM publications.
- E. Hille & R. Phillips  “Functional Analysis and Semigroups”, A.M.S. Colloq. Publ.
- M. Hirsch, C. Pugh & M. Shub  “Invariant Manifolds”, Springer Lecture Notes in Math. no. 583.
- P. Holmes [1979a] Global bifurcations and chaos in the forced oscillations of buckled structures, Proc. 1978 IEEE Conf. on Decision and Control, San Diego, CA, 181–185.
- Holmes, P. (1979) A nonlinear oscillator with a strange attractor. Phil. Trans. Roy. Soc. A 292: pp. 419-448
- Holmes, P. (1980) Averaging and chaotic motions in forced oscillations. SIAM J. on Appl. Math. 38: pp. 65-80
- P. Holmes [1980b] Space and time-periodic perturbations of the sine-Gordon equation (preprint).
- Holmes, P., Marsden, J. (1978) Bifurcation to divergence and flutter in flow induced oscillations; an infinite dimensional analysis. Automatica 14: pp. 367-384
- P. Holmes & J. Marsden  Qualitative techniques for bifurcation analysis of complex systems, in Gurel & Rössler , 608–622.
- T. Kato  “Perturbation Theory for Linear Operators” 2nd Ed., Springer.
- Kopell, N., Howard, L. N. (1976) Bifurcations and trajectories joining critical points. Adv. Math. 18: pp. 306-358
- Levi, M., Hoppenstadt, F. C., Miranker, W. L. (1978) Dynamics of the Josephson junction. Quart. of Appl. Math. 36: pp. 167-198
- Melnikov, V. K. (1963) On the stability of the center for time periodic perturbations. Trans. Moscow Math. Soc. 12: pp. 1-57
- Moon, F., Holmes, P. (1979) A magneto-elastic strange attractor. J. Sound and Vibrations 65: pp. 275-296
- J. Moser  “Stable and Random Motions in Dynamical Systems,” Ann. of Math. Studies no. 77, Princeton Univ. Press.
- Newhouse, S. (1974) Diffeomorphisms with infinitely many sinks. Topology 12: pp. 9-18
- Newhouse, S. (1979) The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms. Publ. I.H.E.S. 50: pp. 100-151
- Rauch, J. (1979) Qualitative behavior of dissipative wave equations. Arch. Rational Mech. An. 62: pp. 77-91
- Robbin, J. (1971) A structural stability theorem. Ann. of Math. 94: pp. 447-493
- Segal, I. (1962) Nonlinear Semigroups. Ann. of Math. 78: pp. 334-362
- Y. Shizuta  On the classical solutions of the Boltzmann equations, Comm. Pure. Appl. Math. (to appear).
- S. Smale  Diffeomorphisms with many periodic points, in “Differential and Combinatorial Topology” (ed. S. S. Cairns), Princeton Univ. Press, 63–80.
- Smale, S. (1967) Differentiable dynamical systems. Bull. Am. Math. Soc. 73: pp. 747-817
- Tseng, W. Y., Dugundji, J. (1971) Nonlinear vibrations of a buckled beam under harmonic excitation. J. Appl. Mech. 38: pp. 467-476
- Vidav, I. (1970) Spectra of perturbed semigroups. J. Math. An. Appl. 30: pp. 264-279
- A partial differential equation with infinitely many periodic orbits: Chaotic oscillations of a forced beam
Archive for Rational Mechanics and Analysis
Volume 76, Issue 2 , pp 135-165
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Industry Sectors